Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 15, NWS Cleveland, OH

May 11, 2014Morrow County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 11, 2014, 8:11 PM EDT for Morrow County, Ohio. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2014, 8:11 PM EDT (00:11 UTC)
Expired
May 11, 2014, 9:15 PM EDT
In force
64 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Morrow County, OH

The radar

The Cleveland radar (KCLE), 132 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 8:16 PM EDTHAIL 1.75Cardington, OHHAIL ESTIMATED AROUND THE SIZE OF A GOLF BALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WUUS51 KCLE 120011
SVRCLE
OHC117-120115-
/O.NEW.KCLE.SV.W.0015.140512T0011Z-140512T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
811 PM EDT SUN MAY 11 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORROW COUNTY IN NORTH CENTRAL OHIO

* UNTIL 915 PM EDT

* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARDINGTON...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT GILEAD...
  CARDINGTON...
  SPARTA...
  CHESTERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4035 8293 4041 8294 4041 8299 4043 8303
      4049 8301 4049 8296 4054 8295 4064 8263
      4059 8262 4055 8262 4055 8264 4045 8264
      4034 8265
TIME...MOT...LOC 0011Z 263DEG 13KT 4044 8294

$$

LOMBARDY
2 follow-up statements
196 
WWUS51 KCLE 120047
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
847 PM EDT SUN MAY 11 2014

OHC117-120115-
/O.CON.KCLE.SV.W.0015.000000T0000Z-140512T0115Z/
MORROW OH-
847 PM EDT SUN MAY 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHERN MORROW COUNTY...

AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FULTON...OR 6 MILES SOUTH OF MOUNT GILEAD...MOVING EAST
AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPARTA
AND CHESTERVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4035 8290 4054 8295 4064 8263 4055 8262
      4055 8264 4045 8264 4034 8265 4034 8269
      4035 8269 4035 8275
TIME...MOT...LOC 0046Z 258DEG 15KT 4047 8279

$$
240 
WWUS51 KCLE 120114
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
914 PM EDT SUN MAY 11 2014

OHC117-120124-
/O.EXP.KCLE.SV.W.0015.000000T0000Z-140512T0115Z/
MORROW OH-
914 PM EDT SUN MAY 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORROW COUNTY WILL
EXPIRE AT 915 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4035 8290 4054 8295 4064 8263 4055 8262
      4055 8264 4045 8264 4034 8265 4034 8269
      4035 8269 4035 8275
TIME...MOT...LOC 0114Z 258DEG 15KT 4049 8264

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:45 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 11, 6:45 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
645 PM EDT SUN MAY 11 2014

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH ACROSS THE AREA TONIGHT AS LOW PRESSURE
OVER THE PLAINS TRACKS NORTHEAST INTO THE UPPER MIDWEST. THE LOW
WILL CONTINUE NORTHEAST INTO ONTARIO ON TUESDAY. A SLOW MOVING COLD
FRONT EXTENDING FROM THIS SYSTEM WILL MOVE EAST ACROSS THE AREA
TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THUNDERSTORM AND SHOWER ACTIVITY OVER LIMA OHIO AREA IS BEHAVING
ITSELF LIKE IT SHOULD BASED ON THE LATEST STORM PREDICTION CENTER
CONVECTIVE ANALYSIS. ACTIVITY DEVELOPS OVER RESIDUAL OUTFLOW
BOUNDARIES AND THEN TRIES TO MOVE NORTHEAST ONLY TO WEAKEN AS IT
MOVES INTO OUR SOUTHWEST AREA.

THIS ACTIVITY IS DIURNAL IN NATURE AND WILL LIKELY WEAKEN AS IT
MOVES NORTHEAST AND THE SUN SETS THIS EVENING.

LATEST SATELLITE AND HRRR MODEL INDICATES CONVECTION OVER IOWA
WILL CONTINUE TO MOVE EAST THIS EVENING INTO OUR WESTERN PORTIONS
BY 03Z THIS EVENING. STILL REMAINS TO BE SEEN IF THE INSTABILITY
WILL REMAIN STRONG ENOUGH TO SUPPORT THE ONGOING THUNDERSTORM
ACTIVITY. WILL BE MONITORING THIS THROUGH THE EVENING HOURS.

ONLY NEEDED TO MAKE SOME MINOR ADJUSTMENTS TO HOURLY TEMPERATURES
TO REFLECT THE CURRENT TEMPERATURES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
ACTIVE WEATHER EXPECTED DURING THE FIRST PART OF THE WEEK AS THE
UPPER LEVEL TROUGH OVER THE PLAINS ADVANCES EASTWARD. THUNDERSTORM
FORECAST CONTINUES TO BE A CHALLENGE AND WILL BE DEPENDENT ON
PLACEMENT OF THE WARM FRONT AND EVOLUTION OF OVERNIGHT CONVECTION.
THE WARM FRONT MAY STILL LINGER IN THE EASTERN PORTION OF THE CWA
DURING THE MORNING AND MAY PROVIDE ENOUGH OF A FOCUS FOR ADDITIONAL
SCATTERED SHOWERS AND THUNDERSTORMS. WILL TAPER POPS DOWN FROM SOUTH
TO NORTH FROM MONDAY AFTERNOON INTO MONDAY NIGHT AS THE ATMOSPHERE
WARMS ALOFT AND A CAP DEVELOPS. HIGHS WILL PEAK IN THE LOW 80S
BENEATH PARTLY SUNNY SKIES ON MONDAY.

THE LOW PRESSURE SYSTEM OVER THE UPPER GREAT LAKES WILL CONTINUE TO
TRACK NORTHEAST INTO ONTARIO THROUGHOUT THE DAY ON TUESDAY.
ASSOCIATED COLD FRONT WILL MOVE INTO NORTHWEST OHIO DURING THE LATE
AFTERNOON WITH SHOWERS AND THUNDERSTORMS SPREADING IN FROM THE WEST.
THE STORM PREDICTION CENTER HAS A SEE TEXT IN PLACE FOR THE
CENTRAL GREAT LAKES ON TUESDAY AS THIS FRONT APPROACHES.
SUFFICIENT INSTABILITY WITH SHEER INCREASING AS THE FRONT
APPROACHES TO HAVE TO KEEP AN EYE ON THUNDERSTORMS IN NW OHIO
DURING THE AFTERNOON AND EVENING. IT LOOKS LIKE THE BETTER FORCING
PASSES TO OUR NORTH ON TUESDAY NIGHT WITH INSTABILITY DIMINISHING
QUICKLY OVERNIGHT. DID TWEAK POPS DOWN A LITTLE BIT FOR THE
OVERNIGHT PERIOD...MAINLY IN THE SOUTH.

MODELS ARE NOW SHOWING A SECONDARY WAVE OF LOW PRESSURE DEVELOPING
ALONG THE GULF COAST AND LIFTING NORTHEAST ACROSS OHIO ON WEDNESDAY
AFTERNOON/WEDNESDAY NIGHT. WIDESPREAD RAIN IS EXPECTED WITH GOOD
UPPER LEVEL DIVERGENCE OVERHEAD AND STRONG UPWARD MOTION AS THE TROUGH
TRIES TO BECOME NEGATIVELY TILTED. RAISED POPS TO 70-80 PERCENT FOR
WEDNESDAY NIGHT. QPF COULD EXCEED AN INCH FOR PORTIONS OF THE AREA
WITH THIS SYSTEM.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
BACK TO BELOW NORMAL TEMPERATURES FOR THIS PERIOD. SOME RESIDUAL
SHOWERS LEFT OVER ON THE BACK SIDE OF THE FRONT ON THURSDAY. THEY
WILL GRADUALLY DECREASE FROM WEST TO EAST. AN UPPER TROF WILL MOVE
ACROSS THE REGION FROM FRIDAY THROUGH SUNDAY. THE BEST CHANCE FOR
SCATTERED SHOWERS WITH THIS TROF WILL BE FRIDAY THROUGH SATURDAY.
THE THREAT OF SHOWERS MAY LINGER IN THE EXTREME EAST ON SUNDAY. WENT
VERY CLOSE TO HPC GUIDANCE FOR THE TEMPERATURE FORECAST.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A WARM FRONT JUST NORTH OF THE OHIO RIVER WILL BEGIN MOVING
NORTHWARD TONIGHT AND SHOULD BE NORTH OF THE AREA AROUND DAYBREAK
MONDAY. THIS SYSTEM WILL INCREASE THE CLOUD COVER AND BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA TONIGHT
AND MONDAY.

I WILL USE A COMBINATION OF TSTMS AND VCTS IN THE TAF FORECAST
FOR TONIGHT AND MONDAY.

LOOK FOR THE REMNANTS FROM THE SYSTEM OVER IOWA AND ILLINOIS
TO MOVE ACROSS THE WESTERN PORTIONS OF OUR THE FORECAST AREA
OVERNIGHT AND EARLY MONDAY. ELSEWHERE SOME CLOUDS AND MVFR FOG
ARE POSSIBLE.

.OUTLOOK...NON VFR AT TIMES MONDAY THRU THURSDAY IN SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
NO SMALL CRAFT ADVISORIES ARE EXPECTED BUT IT COULD BE CLOSE...
MAINLY AFTER A COLD FRONTAL PASSAGE TUESDAY NIGHT INTO WEDNESDAY.
THE BEST CHANCE IS FOR SPECIAL MARINE WARNINGS TO BE ISSUED FOR
STRONG THUNDERSTORMS ON THE LAKE AT TIMES THROUGH TUESDAY NIGHT.
AFTER THAT THE GRADIENT SEEMS TO BE LIGHT AS A RIDGE WILL BE
DOMINATING THE WEATHER OVER MUCH OF THE GREAT LAKES REGION.

AN ONSHORE FLOW DEVELOPED IN THE WEAK GRADIENT THIS AFTERNOON WITH A
RIDGE OVER WESTERN NEW YORK AND PENNSYLVANIA. THIS RIDGE WILL MOVE
EAST TONIGHT AND THE FLOW ON THE LAKE WILL BE MAINLY SOUTH MONDAY
AND MONDAY NIGHT. THE FLOW ALOFT WILL BE MODERATE AND WARM...SO NOT
EXPECTING THE 20 KNOT WINDS TO REACH THE SURFACE OF THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KEC
NEAR TERM...LOMBARDY
SHORT TERM...KEC
LONG TERM...KIELTYKA
AVIATION...BC
MARINE...KIELTYKA
Hazardous weather outlook, May 11, 3:57 PM EDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
357 PM EDT SUN MAY 11 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-122000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
357 PM EDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY OCCUR. THE
MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS AT TIMES TUESDAY THROUGH THURSDAY COULD
BRING A THREAT OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

LEZ061-142>149-162>169-122000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
357 PM EDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:59 PM EDTAreal Flood AdvisoryCLEKnox, Morrow3 hr
May 11, 9:09 PM EDTSevere Thunderstorm WarningCLEKnox66 min
May 12, 2:50 PM EDTSpecial Marine WarningCLE115 min
May 12, 3:46 PM EDTSevere Thunderstorm WarningCLEAshland, Richland44 min
May 12, 3:58 PM EDTSevere Thunderstorm WarningCLEErie47 min
May 12, 4:35 PM EDTAreal Flood AdvisoryCLEErie, Lorain3 hr
May 12, 4:43 PM EDTSpecial Marine WarningCLE77 min
May 12, 4:48 PM EDTSevere Thunderstorm WarningCLEErie, Lorain42 min
May 12, 5:09 PM EDTAreal Flood WarningCLEErie, Lorain3 hr
May 12, 5:58 PM EDTSpecial Marine WarningCLE2 hr
May 12, 6:36 PM EDTTornado WarningCLEErie, Lorain24 min
May 12, 7:06 PM EDTTornado WarningCLELorain39 min
May 12, 7:40 PM EDTSpecial Marine WarningCLE95 min
May 12, 7:42 PM EDTTornado WarningCLECuyahoga, Lorain48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.